MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s12877-020-01614-8

Медицинская библиотека · BMC geriatrics · 2020

Exogenous intoxication by non-prescribed use of vitamin D, a case report.

de Paula Ana Laura Teodoro, Gonzaga Wemerson Philipe Ferreira, Oliveira Lucas Martins, Feibelmann Taciana Carla Maia, Markus Juliana

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND

This case report, unlike the current literature related to vitamin D intoxication, aims to highlight the risk of self-medication, and how publicity boosts the acquisition of vitamins for different purposes, increasing consumption with no professional indication or supervision. This practice can pose a serious health risk to the population.

CASE PRESENTATION: Our patient, a brazilian retired 64-year-old female, presented to the emergency service with post-prandial food vomiting of undigested content and stabbing abdominal pain with worsening during palpation. Concomitantly, onset of sporadic frontal headache, fatigue, hyporexia, weight loss of 18 kg in the same period, severe pruritus, musculoskeletal pain in the limbs and nocturia. The physical examination showed hypertension (160/80 mmHg) and itchy macules in the lower limb. Initially, the main diagnostic hypotheses were multiple myeloma, hyperparathyroidism and pancreatitis secondary to hypercalcemia, osteolytic neoplasms and other neoplasms that present with hypercalcemia. However, blood count, parathyroid hormone, chest X-ray, immunoglobulins, myelogram and bone marrow biopsy were not compatible with these diagnoses. Meanwhile, 25 OH vitamin D dosage and diluted vitamin D test confirmed the diagnosis of hypervitaminosis D. Hypercalcemic crisis was managed with vigorous hydration (50 ml/kg in 2 h), furosemide, bisphosphonates and blood pressure control with amlodipine and atenolol. Subsequently, the patient was discharged from the outpatient clinic with complete remission of symptoms, weight gain, serum calcium values of 10.76 mg/dL and ionizable calcium values of 6.52 mg/dL.

CONCLUSION

Our report summarizes the possible consequences of using a vitamin compound without supervision of a competent professional, as these substances are mistakenly considered non-toxic. To add, little information is available about the supplements' metabolism and their biological effects. Therefore, It is difficult to diagnose intoxication. This case report shows that even the self-administration of a product designed to bring health benefits can become a risky behavior. These vitamin and mineral supplements are supposed to bring patient empowerment and reduce government spending in health-care, but indeed represent a significant public health concern due to possible overdose and drug interactions.

Для цитирования: de Paula Ana Laura Teodoro, Gonzaga Wemerson Philipe Ferreira, Oliveira Lucas Martins, Feibelmann Taciana Carla Maia, Markus Juliana. Exogenous intoxication by non-prescribed use of vitamin D, a case report.. BMC geriatrics. 2020. DOI: 10.1186/s12877-020-01614-8.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.